This site is intended for health professionals only


Statins have no impact on muscle pain compared with placebo, finds GP study


stop antidepressants


Statins had no overall effect on muscle pain compared with placebo in a randomised trial in people who had previously reported severe symptoms to their GP when taking the drugs.

People taking part in the trial in 50 GP practices were either considering stopping taking their statin or had stopped it in the past three years because of muscle symptoms.

Researchers randomly assigned 200 participants to 20mg daily atorvastatin or placebo for six two-month treatment periods without doctors or patients knowing which they were taking when. At the end of each two months they rated their muscle symptoms on a scale of 0-10.

For the 151 patients included in the final analysis there was no difference in muscle symptom scores between statin and placebo treatment periods or on the effect of muscle symptoms on aspects of daily life.

The researchers reported in the BMJ that 18 patients withdrew because of intolerable muscle symptoms (9%) during a statin period and 13 (7%) during a placebo period.

At the end of the study, two thirds of those who had completed the trial restarted long-term treatment with statins.

As well as assessing effects of drugs at a group level, this approach could be a ‘powerful clinical tool’ for GPs assessing how best to investigate muscle symptoms associated with statins in an individual, they concluded.

The researchers pointed out that while severe rhabdomyolysis was rare, occurring in about 0.2 in 10,000 people treated annually, there had been uncertainty about less severe muscle symptoms – a belief which had been reinforced by observational studies and media reports.

Senior study author Professor Liam Smeeth, professor of clinical epidemiology at the London School of Hygiene and Tropical Medicine and a GP in North London, said it was vital to have accurate data on symptoms people experience while taking statins, so that patients and doctors can make informed treatment choices.

‘Many patients stop taking statins due to less severe symptoms, such as muscle pain or fatigue, exposing them to increased cardiovascular disease risk. However, trials have not been able to show if these symptoms are more common in patients taking statins or placebo,’ he said.

‘Our work should reassure those already taking statins or thinking about taking statins.

‘These drugs prevent heart attacks and save lives. In very rare cases they can cause muscle pain, but the vast majority of people will not be affected.’

Professor Tony Avery, professor of primary health care at the University of Nottingham, said it was ‘always a pity’ when patients stopped taking statins due to muscle pains which their doctor is not convinced are drug-related.

He said: ‘In this age group people get aches and pains anyway so it can be very easy to attribute it to the statin. It’s one of those side effects that got into the public psyche.

‘This is a study that will be really helpful when counselling patients. You can say that when they tried people on and off the statins there wasn’t much difference. It’s an extra piece of evidence when you’re having those conversations.’

Professor Martin Marshall, chair of the RCGP said: ‘It’s encouraging to see this research showing that the use of statins does not seem to be associated with the severity or frequency of muscle pain. 

‘This builds on evidence to show that statins are safe and effective drugs when used appropriately. 

‘We hope this research will go some way to reducing concerns about their use and will feed into an informed shared decision making process between patients and clinicians.’

A previous research paper, published in 2017, concluded that patients on statins are more likely to suffer side effects as a result of the ‘expectation of harm’ rather than the drugs themselves.

READERS' COMMENTS [6]

David Banner 25 February, 2021 9:20 am

Interesting, but 200 patients is a tiny cohort, and 40mg atorvastatin is now the the standard dose, not 20mg.

Michael Mullineux 25 February, 2021 10:15 am

Echo David Banner, on the face of of it more anecdote than study

Andrew Bamji 25 February, 2021 10:27 am

As a rheumatologist I have seen a number of patients with statin-related muscle pain, myself included. The study appears to have excluded patients who showed a rise in muscle enzymes (which I had), and of those 200 recruited a staggering 86 did not complete the trial, although the authors claim their study design allowed for that rate of attrition.

A useful indicator of cause and effect is rechallenge (which I did). Furthermore the effect appears to be dose related, so as a previous response indicates using 20mg atorvastatin is more likely to produce a negative result than 40mg.

Lastly I remain unconvinced by the benefit of statins; while the relative reduction in coronary events may look good, the absolute reduction does not (if the absolute risk is 5%, and you get a 50% reduction, the absolute benefit is only 2.5%). Anyway their effect is far more likely to be due to their anti-inflammatory properties than to any change in lipid levels.

John Glasspool 25 February, 2021 9:19 pm

It’s trash/rubbish/cobblers. The BEST evidence is usually that which you see with your own eyes. I had to swap or discontinue statins in about 5% of punters.

Vinci Ho 26 February, 2021 6:24 am

While small studies are always under fire simply because of less patients being studied , it is also down to whether the design is credible . Was it double-blinded, for instance ?
I wonder what the patients selected(both in placebo and treatment arms) in the study were told about the medication given in the beginning?
If previous evidence suggested that a nocebo effect also existed , it depends on what information was given to these tested subjects . As long as they knew that there was a possibility of a ‘cholesterol tablet’ given to them , the nocebo effect will apply .

Mark Carri 4 March, 2021 9:53 am

I think the wider problem is that it is always safest for a doctor to agree with the patient that the symptoms and side effects are definitely physical/organic. Has a doctor ever been sued for missing a functional illness/symptom/side effect? I doubt it! How many patients with functional symptoms fail to be reassured because it is safer to continue with tests and referrals continuing to damage the patient? Anecdotally patients complaining of statins are often the ones with adverse reactions to other drugs and have a strong preference for branded statins or a particular generic.